Would you know what to do if your medicine was recalled?
Dr. Samantha Leistman of Highland Family Medicine explained the steps you should take, and one important one you shouldn’t take Thursday during News 8 at Sunrise.
“Medications go through a rigorous process to get approved in the first place by the FDA, but sometimes once they are on the market, they have unforseen complications or effects that might come up and then at that time the FDA might issue a recall,” Dr. Leistman explained. “Most recalls are voluntary and they’re not that serious, but if there was a thought to be potential serious public harm they would alert the public via media. But, other recalls are posted weekly on the FDA’s website.”
That website is FDA.gov.
Dr. Leistman said if someone is taking a medication that’s been recalled the first thing to do is call your pharmacy. “That’s important because just because the medicartion is recalled, doesn’t mean that the specific manufacturer that you are taking is actually recalled. So, we could be on the same medication and mine could be recalled but yours could be unaffected. So, you want to call your pharmacy first and see if you have an affected product. And then next you want to follow the direction that’s given to you by your pharmacy team. So, there’s all different ways they might handle it, but sometimes they might issue a replacement. Sometimes they might need to contact your doctor for a different medication. But, they’ll alert you to whatever steps you need to take.”
Dr. Leistman also clarified a common misconception, especially when it comes to heart medication and the like. “A lot of people think that if it’s recalled I should stop it right away, but you definitely don’t want to do that. Most times, the harm of stopping the medication abruptly would be more serious than just continuing to take it. So you want to continue to take your medication until instructed otherwise by a pharmacist or by your doctor.”